Arizona, 2009Damaging Wind in Arizona, August 4, 2009
August 4, 2009 · NWS PSR · 1 event in 1 county or zone
Brief heavy rain and some gusty winds moved slowly to the south late in the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Brief heavy rain and some gusty winds moved slowly to the south late in the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 4, 3:25 PM MST, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 4, 3:25 PM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
325 PM MST TUE AUG 4 2009
.SYNOPSIS...
STRONG HIGH PRESSURE ALOFT JUST TO OUR EAST WILL CONTINUE THE
EXCESSIVELY HOT TEMPERATURES THROUGH MIDWEEK. BY THURSDAY AND FRIDAY
A STRONG LOW PRESSURE SYSTEM WILL PASS BY TO OUR NORTH...GIVING SOME
WELCOME RELIEF TO OUR VERY HOT TEMPERATURES. AFTERNOON READINGS ARE
EXPECTED TO BE NEAR EARLY-AUGUST NORMALS BY FRIDAY. MEANWHILE...
THE PASSAGE OF THE UPPER LOW WILL ALSO IMPORT MUCH DRIER AIR INTO
THE REGION...ENDING THE THREAT OF THUNDERSTORMS FOR THE WEEKEND.
&&
.DISCUSSION...
NO NEED TO CHANGE MUCH TO THE INHERITED SHORT TERM GRIDS THIS
FORECAST PKG. TSTMS VERY SLOW TO FORM TODAY...WITH ONLY AN ISOLD
STORM NOTED THUS FAR INVOF HILLTOP IN ZONE 24. LEFT SLIGHT CHANCES
OF EVE CONVECTION GOING OVER ZONE 24...ELSEWHERE...NO MENTION.
MEANWHILE...SURFACE DEWPOINTS WERE SLOW TO MIX OUT TODAY...AND THIS
SLOWED DOWN OUR EXPECTED WARMING TODAY. HEIGHTS AND THICKNESSES
CHANGE LITTLE THRU TOMORROW...AND WITH LITTLE TO NO ADDED MOISTURE
ANTICIPATED NEXT 24 HOURS...WE SHOULD SEE TEMPS ABOUT THE SAME OR
PERHAPS EVEN A COUPLE DEGREES HIGHER ON WEDNESDAY MOST PLACES.
EXCESSIVE HEAT WARNING WILL BE KEPT IN PLACE FOR NEARLY ALL OF CWA
ON WEDNESDAY.
BY THURSDAY...RIDGE BEGINS TO PUSH EWD AS CLOSED LOW OFF THE CA
COAST OPENS UP AND MOVES INTO THE GREAT BASIN. THIS WILL NOT ONLY
GIVE SOME LOWERING OF HIGHS OUT IN WRN CWA FOR THU...BUT WILL GIVE
BREEZY TO LOCALLY WINDY CONDS OUT THERE AS WELL. IN ERN CWA...
HEIGHTS/THICKNESSES WILL BE HOLDING UP THRU MOST OF THE DAY...WITH
EXCESSIVE HEAT MARGINAL. SINCE WARNING WAS ISSUED THRU THURSDAY...
DECIDED TO LEAVE IT IN EFFECT FOR NOW.
AS TROUGH PUSHES BY TO OUR N...FLOW ALOFT BECOMES MODERATE TO STRONG
WLY AND THIS WILL ADVECT MUCH DRIER AMS INTO THE ENTIRE CWA. DECIDED
TO LEAVE SLIGHT CHANCE OF STORMS GOING FRIDAY IN EXTREME ERN ZONE
24...THEN CUT OFF ANY MENTION OVER THE WEEKEND. NEAR-NORMAL AFTN
TEMPS THIS WEEKEND...ALONG WITH LOW HUMIDITIES WILL MAKE IT FEEL
EVEN COOLER WHEN CONSIDERING HEAT INDICES. AND...WE WILL ALSO SEE
LOWER NIGHTTIME TEMPS.
NEXT WEEK...BOTH GFS/ECMWF BUILD THE UPPER HIGH EITHER OVERHEAD OR
JUST OFF TO OUR E. EITHER SOLUTION WILL LIKELY JUST RESULT IN A
GRADUAL INCREASE IN MOISTURE...BARRING ANY SURGES FROM MCS DVLPMNT
TO OUR S...WHICH OF COURSE ARE VERY HARD TO PREDICT THIS FAR OUT.
THUS...WILL JUST GO WITH SLIGHT CHANCE POPS IN HIGHER TERRAIN ZONE
24 NEXT WEEK FOR NOW.
&&
.AVIATION...
SOUTHEAST CALIFORNIA...AND SOUTHWEST AND SOUTH-CENTRAL ARIZONA...
INCLUDING KIPL...KBLH...KPHX AND KIWA.
FEW OR SCT CLOUDS AROUND 12-15 THSD FT WILL DRIFT TO THE
NORTHWEST...AS UPPER HIGH IS NEARLY STNRY OVER NEW MEXICO. MOISTURE
SURGE WAS SHALLOW ACROSS THE LOWER DESERTS EARLY TODAY...AND WILL
CONTRIBUTE TO ISOLATED SHOWERS AND THUNDERSTORMS OVER THE HIGHER
TERRAIN EAST OF THE METRO PHOENIX AREA THROUGH THIS EVENING.
SKY HARBOR WINDS WILL BE TYPICAL DIURNAL...THUS EASTERLY SFC WINDS
EXPECTED AFTER 05Z TONIGHT. DEBRIS CLOUDS FROM DISTANT STORMS MAY
PROVIDE BKN CIGS ABOVE 15 THSD FT EAST OF KPHX LATE TONIGHT/WED.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...
LITTLE CHANGE EXPECTED IN THE EXTENDED PERIOD...AS SUFFICIENT
MOISTURE REMAINS OVER ZONE 133 FOR A CHANCE OF MAINLY AFTERNOON
THROUGH EVENING SHOWERS AND THUNDERSTORMS. MOSTLY SUNNY AND DRY
CONDITIONS ARE EXPECTED TO PREVAIL ACROSS THE REMAINDER OF THE
AREA...WITH TEMPERATURES HOLDING NEAR NORMAL.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST THURSDAY FOR
AZZ022-023-027-028.
CA...EXCESSIVE HEAT WARNING WEDNESDAY FROM 10 AM UNTIL 8 PM MST/PDT
FOR AZZ020-021-025-026 AND CAZ031>33.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...ESTLE
AVIATION...SIPPLE
FIRE WEATHER...SIPPLEHazardous weather outlook, Aug 4, 5:45 AM MST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
545 AM MST TUE AUG 4 2009
AZZ022-023-027-028-051245-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
545 AM MST TUE AUG 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
AN EXCESSIVE HEAT WARNING IS IN EFFECT. PLEASE REFER TO PRODUCT
PHXNPWPSR AND WWW.WEATHER.GOV/PHOENIX FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AN EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH 8 PM THURSDAY. PLEASE
REFER TO PRODUCT PHXNPWPSR AND WWW.WEATHER.GOV/PHOENIX FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
AZZ024-051245-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
545 AM MST TUE AUG 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE SLIGHT CHANCE FOR AFTERNOON AND EARLY EVENING
THUNDERSTORMS. STRONG GUSTY WINDS AND LIGHTNING WILL BE THE PRINCIPAL
HAZARDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE SLIGHT CHANCE FOR AFTERNOON AND EARLY EVENING
THUNDERSTORMS TODAY AND WEDNESDAY WITH A LINGERING POSSIBILITY OF
STORMS THROUGH MONDAY. STRONG GUSTY WINDS AND LIGHTNING WILL BE THE
PRINCIPAL HAZARDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ020-021-025-026-CAZ031>033-051245-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
545 AM MST TUE AUG 4 2009 /545 AM PDT TUE AUG 4 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AN EXCESSIVE HEAT WARNING IS IN EFFECT WEDNESDAY FROM 10 AM TO 8 PM
MST/PDT. PLEASE REFER TO PRODUCT PHXNPWPSR AND
WWW.WEATHER.GOV/PHOENIX FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CAZ030-051245-
JOSHUA TREE NATIONAL PARK-
545 AM PDT TUE AUG 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
AJ
Thunderstorm Wind, Gila
- When
- August 4, 5:30 PM MST
- Where
- Gila County, 3 mi NE of Globe
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 33.431, -110.743
A wind gust of 56 mph from the north was reported by a spotter. A 300 gallon water tank was blown over.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Kentucky, August 4, 2009$45 million · 61 kt wind · 37 events
- Hail and Damaging Winds in Illinois, August 4, 20091 injured · $881,000 · 61 kt wind · 47 events
- Tornado and Flash Flood in Indiana, August 4, 20091 injured · $338,000 · EF1 · 40 events
- Tornado and Flash Flood in Kentucky, August 4, 20091 injured · $741,000 · EF0 · 21 events
- Hail and Damaging Winds in Nebraska, August 4, 2009$1.1 million · 1 in hail · 13 events
- Damaging Winds and Lightning Strike in Tennessee, August 4, 20091 injured · $306,000 · 90 kt wind · 13 events
- Flash Flooding and Flood in Kentucky, August 4 to 5, 2009$161,000 · 55 kt wind · 21 events
- Hail and Damaging Winds in Georgia, August 4, 20091 injured · $130,000 · 1 in hail · 6 events
- Flash Flood and Hail in Missouri, August 4, 2009$135,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Tennessee, August 4, 2009$99,000 · 1 in hail · 16 events
- Lightning Strike in Georgia, August 4, 2009$200,000 · 1 event
- Flash Flooding and Flooding in Indiana, August 4 to 5, 2009$111,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181860.